What about Opiate Overdose?

Author: Crystal Clear Transitional Care Inc. |

Canadian statistics are scant and unreliable at best. In the United States 44,000 people died from opiate overdose in 2013 (Volkow & McLellan, 2016). Now you understand why Americans are calling this a national epidemic. Based on clinical case reviews, this may be a conservative estimate. What may be more staggering are the number of opiate overdoses that presented to the emergency room and did not get proper diagnosis and treatment.

Opiate overdose is a ‘reversible cause of death’ with a medication called Naloxone (Narcan). Narcan comes in various delivery devices including: vile and syringe, intranasal, prefilled syringe, autoinjector. I ordered Narcan Nasal Spray on June 3, 2016, and it arrived in Canada in July 2016. We now have Canadian evidence of opioid resuscitation using Narcan Nasal Spray captured on video (Vancouver).

Further the revised Canadian Heart and Stroke Foundation guidelines for CPR/First Aid that we adopted from the Americans (2015) also calls for the various delivery devices. Vile and syringe are not to be used in the community management of opiate overdose. If the syringe goes missing, I would not want someone’s life to depend on this mishap. Is your CPR/FIRST AID up to date? Someone’s life may depend on you or vice versa.

ALL Canadian provincial lung associations have been requested to update their websites to list OPIATE OVERDOSE as a MEDIAL EMERGENCY requiring immediate recognition and treatment.

Read More Blog Articles